Tuesday, October 25, 2016

Coping with Cramps and Low Blood Pressure

A person writes in, "I have had Addisons Disease for 18 years and my salt intake is very important. There are days that's all I crave is salt. I take 1 mg of Fludrocortisone and 20 mg of Hydrocortisone in the morning and 10 mg in the afternoon. One thing I hate is cramping in the legs and feet. Also, I hate the bladder hurting all the time. I need an answer to that. Because sometimes I feel like the only one that has this disease in Wyoming. Doctors sometimes don't know what to do about it. They freak out on my blood pressure and my heart rate because they are so low. Could my bladder hurt due to my meds."

I don't know how low your blood pressure is, but I do know that normal blood pressure should be around 120/80 and low blood pressure symptoms normally start at about 90/60. When my blood pressure dropped and I had muscle cramping, I knew that I something was seriously the matter. It could be:


  • That I was dehydrated and needed to drink more water and take more salt (When you take Fludrocortisone you need to add more salt to your diet. Those with Addison's are advised not to restrict salt intake and to add salt until you feel satisfied. When I got my Fludrocortisone dose right for me, I didn't crave salt much. ) 
  • Perhaps I needed to exercise to get the blood circulation going. (poor circulation causes cramping) 
  • Perhaps I was doing more exercise than my body was accustomed to, or had the medication, or minerals to support. 
  • I might be low in potassium, calcium or in magnesium. Having my mineral levels checked might be necessary. I might need mineral supplements. (Be careful. People with low Adrenal Function might have high potassium. Perhaps my minerals are not in the right balance.) 
  • Thyroid problems can cause muscle cramping. Maybe my thyroid needs to be checked. 
  • Do I need to rest? I would get muscle and bladder pain when I was becoming exhausted. When I rested for a while, they went away. 
  • Does my Fludrocourt medication need to be adjusted? Too much Fludrocourt can cause high blood pressure. Too low of Fludrocourt dose can cause low blood pressure. http://www.healthline.com/drugs/fludrocortisone/oral-tablet#SideEffects2

Remember that if your blood pressure gets too low you can go into an Adrenal Crisis which can be very serious, so you will want to talk to your doctor about the problems you are having. You are on the normal dose for both your Fludrocortisone and Hydrocortisone, but the dose sometimes needs to be adjusted for different people and in times of stress.

I wish you well. Keep a health journal and make notes of how you are feeling, at what time, and the situation and take it with you to talk to your doctor. If your doctor does not have much experience in treating endocrine disorders, you may want to find one who has that experience. Don't give up! It takes time and patience, but you can feel better.

Tuesday, October 18, 2016

If my Thyroid is low, could I also have low Adrenal?

"I am a 75 year old female trying to understand my symptoms: I wake aching all over body, not feeling awake and unable to function physically or mentally until much later in the day. I do not feel "normal" until evening, and feel my best about 9 or 10 pm. I have gained 10 lbs in less than 4 months. I am not able to cope with stress as well as about 2 years ago. I feel extreme fatigue and an warm to hot when I wake up and don't cool down until much later in the day. I do have low thyroid and take Levothyroxin. Could I have adrenal issues?"
Since each part of the Endocrine system affects the other, it is possible that you might have lowered Adrenal Function if you have low thyroid function. In fact, it is likely. All my endocrine system functioned at a low level. When tested, I always had a bit low production of thyroid hormones, and I always had trouble with keeping my blood sugar balanced. Nothing was to the point where I needed medication, but low enough to make me have blood sugar ups and downs (pancreatic hormones), and make me feel more cold and tired (thyroid hormones). Also the adrenal glands, a long with most parts of us, don't work as well when we are older. Many of our commonly accepted aging symptoms are actually our bodies slowing down, especially our adrenal glands.

The very slow start in the mornings and getting more and more alert and "normal" by evening is a common symptom of low adrenal function, as is the inability to cope with stress (sometimes all I could do was stare or cry).  Low adrenal function can also affect your body temperature.

Both the thyroid glands and the adrenal glands affect body temperature, fatigue, joint and muscle aches, depression, and weight gain. Your thyroid medication might also affect your body temperature. Low thyroid (or any problem with your body not functioning well) will stress your adrenal glands.

You will want to discuss your problems with your doctor. He can test both your thyroid and your adrenal hormone levels.  It is possible that you may just be experiencing low thyroid, or you may also have some low adrenal symptoms, or you may need to have your thyroid medicine adjusted. Remember that as you get your thyroid in good control, your adrenal glands should also improve.




Saturday, October 8, 2016

Dealing with Difficulty Eating

A woman asks "Do you know anything about dealing with lack of hunger from stress? I know that especially with Addison's if I get stressed to the point of anxiety, I can't eat, and if I can't eat, it increases my stress, and it becomes a big endless cycle."

I wasn't diagnosed with Addison's when I was young. Though Dr Addison discovered the disease in 1849, testing and treatment for Addison's Disease was rarely done until the later 1990's, I was always tired and felt ill as a child, but since I never had a dramatic Addison's Crisis, nothing was ever done. My family does have a history of various auto-immune diseases and high stress, but it wasn't until I was older and had collapsed, that I began medication for Addison's Disease.

All of my life I have dealt with nausea that is a symptom of being over-stressed. I can confirm that not only does not eating increase stress, it can sure make you sick. When you don't have the vitamins and minerals your body needs to respond to the stresses it has to cope with, you do begin a downward cycle. It will also make you far more vulnerable to stress in the future. You will feel more and more ill until you finally collapse in exhaustion.